Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Aberdeen, SD

June 26, 2005Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 26, 2005, 5:10 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 5:10 PM CDT (22:10 UTC)
Expired
Jun 26, 2005, 6:00 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:15 PM CDTTSTM WND DMG3 Wnw Roscoe, SDROOFS OF TWO LARGE GRAIN BINS CAVED IN. SEVERAL TREES DOWN AND BUILDINGS DAMAGED.
Jun 26, 5:15 PM CDTHAIL 0.753 N Roscoe, SDSOME CROP DAMAGE OBSERVED.
Jun 26, 5:20 PM CDTHAIL 0.754 N Roscoe, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 262212
SVRABR
SDC045-089-262300-
/O.NEW.KABR.SV.W.0087.050626T2210Z-050626T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
510 PM CDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROSCOE..MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EDMUNDS COUNTY THROUGH 520 PM CDT
  RURAL MCPHERSON COUNTY THROUGH 530 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4537 9945 4538 9920 4577 9917 4577 9948

$$
KNUTSVIG
1 follow-up statement
000 
WWUS53 KABR 262235
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CDT SUN JUN 26 2005

SDC045-089-262300-
/O.CON.KABR.SV.W.0087.000000T0000Z-050626T2300Z/
MCPHERSON SD-EDMUNDS SD-
536 PM CDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EDMUNDS AND MCPHERSON
COUNTIES UNTIL 600 PM CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES EAST OF HOSMER...OR 18 MILES NORTHWEST
OF IPSWICH...AND MOVING NORTH AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
EDMUNDS AND SOUTHERN MCPHERSON COUNTIES.

LAT...LON 4548 9942 4547 9916 4577 9917 4577 9948

$$
KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:45 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 1:45 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
145 PM CDT SUN JUN 26 2005

.SHORT TERM...TONITE THROUGH WEDNESDAY NITE
MAIN CONCERN IN THE SHORT RANGE IS TONIGHT.  OLD OUTFLOW BOUNDARY
AND SYNOPTIC SCALE WARM EXPECTED TO PERSIST THROUGH THE EVENING
ACROSS THE NORTHERN 1/3 OF THE CWA.  PARAMETERS ACROSS THESE AREAS
LOOK VERY FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY EVEN
TORNADOES.  HAVE HELD COVERAGE OF STORMS TO SCATTERED BASED ON MODEL
EMPHASIS FOR MORE WIDESPREAD ACTIVITY OVER NORTH DAKOTA.  HOWEVER
WILL GO HIGH SCATTERED POP.  MORE ACTIVITY LIKELY ON MONDAY AS
BOUNDARY SETTLES SOUTH INTO CENTRAL SOUTH DAKOTA AND ANOTHER WAVE IN
THE SOUTHWEST FLOW APPROACHES THE REGION.  BEST CHANCES LIKELY A
LITTLE SOUTH OF CWA.  NEXT NICE LOOKING UPPER TROF COMES OUT LATE
TUESDAY...AND THIS SHOULD FINALLY END THE STRING OF DEEP WESTERN
TROFS LIFTING INTO NORTHERN PLAINS.  TUESDAY MAY WELL BE A VERY
ACTIVE DAY BUT DID NOTICE THAT MID LEVEL WARMTH HAS BEEN KICKED UP A
NOTCH IN THE LATEST MODEL RUNS...SO FOR NOW ONLY SCATTERED POPS IN
THE FORECAST.  CHANGES TO TEMPERATURES WERE MOSTLY MINOR.

.LONG TERM...THURSDAY THROUGH SUNDAY
FLOW FLATTENS OUT FOR THE MEDIUM RANGE.  AND CANT RULE OUT A RIDGE
RIDER S/W KICKING OFF SOMETHING...BUT AT THIS TIME RANGE FINDING IT
VERY HARD TO PINPOINT ACTIVITY...THUS FORECAST WILL REMAIN DRY.
TEMPERATURES MODIFIED WHERE APPROPRIATE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
Hazardous weather outlook, Jun 26, 2:06 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
206 PM CDT SUN JUN 26 2005

MNZ039-046-SDZ003>011-015-271100-
BIG STONE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-MARSHALL-MCPHERSON-
ROBERTS-TRAVERSE-WALWORTH-
206 PM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER IS LIKELY ACROSS PORTIONS OF NORTHERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.  LARGE HAIL...STRONG WINDS AND EVEN
TORNADOES ARE POSSIBLE.  THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE ALONG AND NEAR THE BORDER WITH NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE STORMS ARE EXPECTED ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

SDZ016>023-033>037-045-048-051-271100-
BUFFALO-CLARK-CODINGTON-DEUEL-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-
JONES-LYMAN-POTTER-SPINK-STANLEY-SULLY-
206 PM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREAT.  THERE IS ALSO A
VERY SLIGHT RISK OF TORNADOES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:46 PM CDTTornado WarningABREdmunds29 min
Jun 26, 6:03 PM CDTSevere Thunderstorm WarningABRMcPherson57 min
Jun 26, 6:16 PM CDTTornado WarningABREdmunds, McPherson29 min
Jun 26, 6:45 PM CDTTornado WarningABRMcPherson27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.